How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 16047
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
3157612
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

A couple of times this year when traveling by plane, I had

This answer was rated:

A couple of times this year when traveling by plane, I had near syncope episodes. Recently in flight I experienced actual syncope accompanied by convulsions. Both blood pressure and heart rate levels dropped suddenly. My cardiologist and primary care physican do not believe it is altitude related, but I am not convinced. Could there be another reason for these episodes? I have a history of CAD and neurocardiogenic syncope. I have been taken off all blood pressure medications since my blood pressure and heart rate are normally in low range. I've never been diagnosed with hypertension. I've been fearful to schedule any more air travel. For years I have traveled, including abroad, and have never had these issues. Why now?

Hello,

 

Welcome to Just Answer and thanks for your question. When people sit in one position (or stand in one position) for a time, blood pools in the legs, causing dilatation of the vessels and decrease in blood pressure. Normally when they stand up the body causes the release of epinephrine (adrenaline) to cause the heart to beat faster and harder in order to pump more blood to the brain.

 

When someone has neurocardiogenic syncope, there is a disconnect in the messages. Instead of getting the word to beat faster and harder, the heart beats slower and the blood vessels dilate further. This causes an abrupt drop in blood pressure, less blood flow to the brain, etc. The person feels lightheaded, dizzy, and may faint. Fainting is actually a good thing in this case because the person usually falls or is placed with the head on the same level or lower than the feet, and blood flow to the brain is increased. After an episode of syncope, the person usually feels fatigued and their mental abilities aren't as sharp as usual.

 

It is one of the reasons a person on a plane should get up and walk about every hour. When sitting, it's good to clench and unclench your toes and wiggle your feet and ankles occasionally. This helps the blood flow back toward the heart (and the brain).

 

A. Schuyler, NP and 3 other Health Specialists are ready to help you

Related Health Questions